I didn't realize that it had been a month since I last posted here. Clearly there's not much going on in my life these days.
One change is that I saw my family doctor last week so that he could see how I was doing and I asked to change pain medication. I'd been wearing the fentanyl patches for some number of years and lately especially I've been getting a heat rash - or prickly heat - under the patches. This happens when sweat has nowhere to go so it goes back into the skin, causing the sweat glands to be blocked and thus causing the rash. The rashes have been getting worse since the brand of generic patch changed but it was happening before that just because I sweat so much.
My family doctor agreed to put me on OxyNeo at about 3/4 the equivalent dose to my patch dose. I have no idea how much of the patch dose I was getting - it won't all go through the sweat or rash, so I don't know if I was getting 100% of the dose. I took the patches off and started taking the new pain medication on Thursday night.
It turns out that I was getting more than 75% of the dose so over the last few days I've been going through some mild withdrawal symptoms. The biggest symptom I had was what I call "woogly back" or Restless Leg Syndrome in my back (apparently it happens, although it's rare). I managed to deal with most of this with percocet in the first couple of days, to make the reduction in painkiller more tapered, and clonazepam in the days afterwards. I've also been experiencing some mild depression and lethargy.
Today was the first day that I didn't have woogles or need to take the clonazepam, and I discovered that this painkiller level isn't enough to deal with my pain. Starting this afternoon, the pain started. It isn't a a stabbing pain, but a light twingy, squeezy pain. Sigh.
So although I was really, really trying to make this level of painkiller work by not supplementing it with anything else, I'm not going to fool around with pain - once pain starts, it's harder to control so it's better to get ahead of it. I called the doctor earlier today, before the pain started, to let him know about the mild withdrawal and that I was doing ok so far but I'll have to call in the next couple of days once I've got the pain under control to see just how much I need to bump up the amount of painkiller.
On the bright side, I'm sweating less and I now definitely know that I still need the painkiller, even though the sternum is healing. I'll be very happy to leave this transition period with its woogles and lethargy and depression behind, however. This hasn't been an enjoyable few days.